Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 11, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 27, 2004, 4:08 PM CST for Republic County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2004, 4:08 PM CST (22:08 UTC)
- Expired
- Mar 27, 2004, 4:45 PM CST
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Republic County, KS
The radar
The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 272208
SVRTOP
KSC157-272245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CST SAT MAR 27 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 445 PM CST
* AT 407 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF SCANDIA...OR ABOUT 15
MILES NORTH OF CONCORDIA...MOVING NORTHEAST AT 45 MPH.
* SOME LOCATIONS AFFECTED...
BELLEVILLE
MUNDEN
NARKA
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3983 9755 3967 9771 3977 9789 4000 9770
4000 9738
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:58 PM CST, 10 minutes earlier.
Area forecast discussion, Mar 27, 3:58 PM CST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CST SAT MAR 27 2004 .DISCUSSION... AMOUNT OF RAIN AND SEVERE WEATHER POTENTIAL TONIGHT REMAINS THE MAIN CONCERN. STRONG UPPER WAVE AND COLD FRONT/DRY LINE MAKING ITS WAY INTO CENTRAL KS ATTM. DRY LINE APPEARS TO EXTEND SOUTH FROM TRIPLE POINT NEAR TORNADIC STORM NORTH OF GREAT BEND. COLD FRONT/LINE OF THUNDERSTORMS WILL BE PUSHING INTO NORTH CENTRAL KS WITHIN THE HOUR. STORMS DIRECTLY TO WEST OF CWA NOT LOOKING ALL THAT STRONG WITH VILS IN THE 35-40 RANGE...BUT STILL POSE A WIND THREAT. TORNADIC STORM NORTH OF GREAT BEND MOVING NORTHEAST SO WILL HAVE TO CLOSELY MONITOR AS APPROACHES CWA. HOWEVER...AS INDICATED IN SPC MCD...AIRMASS TORNADIC STORM IS MOVING INTO IS RELATIVELY COOL/STABLE DUE TO WIDESPREAD RAIN/TSTMS THAT HAVE COVERED MUCH OF CENTRAL AND EASTERN KS SINCE MORNING. THUS MAY SEE A GRADUAL DECLINE IN INTENSITY OF STORMS AS THEY CONTINUE TO MOVE EAST INTO CWA THIS EVENING. OTHER CONCERN IS AMOUNT OF RAIN NEXT LINE OF THUNDERSTORMS WILL BRING TO AREA. HAVE ALREADY SEEN UP TO 2 INCHES IN SOME AREAS FROM LAST NIGHTS AND TODAYS RAINS. ISSUED A FLOOD WATCH EARLIER THIS AFTERNOON...AND CANT SEE DROPPING IT YET WITH NEXT ROUND OF HEAVY RAINS COMING ACROSS THIS EVENING AND OVERNIGHT. STORM TOTAL FROM RADAR SHOWS MAIN AREAS OF CONCERN TO BE FROM JUST NORTHWEST OF ABILENE NORTHEAST THROUGH CLAY CENTER TO WASHINGTON...AND FROM NORTHERN LYON COUNTY NORTH NORTHEAST TO HOLTON AND HIAWATHA. LOOKS LIKE FRONT WILL CLEAR THE CWA BY LATE IN THE NIGHT ALTHOUGH SOME SHOWERS AND THUNDERSTORMS MAY LAG BEHIND THE FRONT INTO THE MORNING HOURS ON SUNDAY OVER EAST CENTRAL KANSAS. ALTHOUGH THE LATE MORNING MAY BE DRY ACROSS THE AREA...WITH COLD AIR ALOFT AND SOME SUNSHINE LIKELY SUNDAY...SOME INSTABILITY SHOWERS LIKELY TO DEVELOP AGAIN IN THE AFTERNOON ACROSS THE AREA AND LINGER INTO THE EARLY EVENING. MOS TEMPERATURES AROUND 60 NORTHERN PART OF CWA TO THE LOWER 60S SOUTHERN CWA LOOK REASONABLE AND ACCEPTED. BEYOND MONDAY...A FAIRLY COOL BUT DRY PATTERN DEVELOPING WITH UPPER LOW DEVELOPING OVER AND JUST NORTH OF MINNESOTA ON MONDAY...THEN SLOWLY DROPPING SOUTH BEFORE TURNING TO THE EAST LATE IN THE WEEK. THIS INDUCES A SURFACE HIGH PRESSURE RIDGE FROM MINNESOTA SOUTH SOUTHWEST INTO THE CENTRAL PLAINS FOR TUESDAY THROUGH AT LEAST THURSDAY. THUS HAVE TRENDED DAYTIME HIGHS DOWNWARD...GOING WITH HIGHS IN THE 50S TUESDAY AND WEDNESDAY...THEN IN THE 60S FOR THURSDAY. BEYOND THURSDAY...DUE TO UNCERTAINTY AMONGST VARIOUS MODELS (E.G. ECMWF WOULD INDICATE DRY FOR FRIDAY AND SATURDAY)IN EVOLVING PATTERN...HAVE OPTED TO KEEP IT DRY ON THROUGH SATURDAY FOR NOW. WILL ALSO BE GOING WITH HIGHS IN THE LOWER TO MIDDLE 60S FOR FRIDAY AND SATURDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH 6 AM FOR BROWN...CLAY...DICKINSON...DOUGLAS...GEARY...JACKSON...JEFFERSON... LYON...MARSHALL...MORRIS...NEMAHA...OSAGE...OTTAWA...POTTAWATOMIE... RILEY...SHAWNEE...WABAUNSEE AND WASHINGTON COUNTIES. && 38
Hazardous weather outlook, Mar 27, 1:22 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 122 PM CST SAT MAR 27 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-281100- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 122 PM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA INTO TONIGHT. LOCALLY HEAVY RAINFALL IS LIKELY. CONSEQUENTLY...A FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT FOR MUCH OF NORTH CENTRAL...NORTHEAST AND PARTS OF EAST CENTRAL KANSAS THROUGH TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE DURING THE AFTERNOON HOURS OVER PARTS OF NORTH CENTRAL KANSAS AND OVER NORTHEAST AND EAST CENTRAL KANSAS MAINLY IN THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY HAZARDS WITH THE STORMS WOULD BE DAMAGING WINDS AND LARGE HAIL. THE LOCALLY HEAVY RAINFALL COULD CAUSE FLOODING OF LOW LYING AREAS AND SMALL CREEKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A LINGERING CHANCE FOR THUNDERSTORMS SUNDAY MORNING OVER PARTS OF EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) 38
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:36 AM CST | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.